Missouri, 2020

Damaging Wind in Missouri, October 11, 2020

October 11, 2020 · NWS EAX · 1 event in 1 county or zone

Late in the evening of October 11 a strong cold front caused several complexes of thunderstorms to form across southeast Nebraska. These storms moved into northwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Late in the evening of October 11 a strong cold front caused several complexes of thunderstorms to form across southeast Nebraska. These storms moved into northwest Missouri. The winds associated with the cold front itself were above 50 mph, so the thunderstorms did not need to contribute much to bring severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 11, 6:18 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 11, 6:18 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
718 PM CDT Sun Oct 11 2020

.Discussion...
Issued at 258 PM CDT SUN OCT 11 2020

Hold on to you hats, it it looking like a very windy afternoon and
overnight is unfolding across the Plains. Gusty winds are expected
this afternoon and during the overnight with a slight break in
between. Diurnal heating has enabled fast moving 850mb air to mix
down to the surface accelerating winds during Sunday afternoon.
Gusts are expected to reach 30-35mph. Winds calm down around sunset.

More significant wind gusts are expected overnight tonight primarily
between midnight and 5AM. A substantial cold front with a steep
pressure gradient passes through the area overnight bringing gusty
winds in excess of 35-40mph. Showers and thunderstorms are expected
to form a patchy line stretching across northern MO to SE KS.
Thunderstorm chances are primarily concentrated to northern MO where
convective instability is highest. Any thunderstorm that forms has
the potential to reach severe criteria, especially for wind (in
excess of 60mph). Areas south of US36 including much of the KC metro
has a higher likelihood of seeing showers during the overnight;
however, an isolated thunderstorm cannot be ruled out. Regardless,
high winds are the primary concern for the overnight occurring with
or without any accompanying rain/storms. High winds are expected to
continue for a couple of hours after the front passes calming down
before sunrise.

Once the front passes temperatures will remain cool with Monday's
highs in the low to mid 70s. Southwesterly surface flow ushers in
warm desert air from the SW US helping temperatures reach into the
80s midweek. Then another cold front is expected to pass through the
area Thursday resetting temperatures to more fall like norms.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 718 PM CDT SUN OCT 11 2020

Cold front should be moving through the terminals around or
shortly after midnight tonight. Strong NW winds will come behind
the front with sustained winds around 20 knots with gusts up to 35
knots (perhaps up to 40 kts at STJ). Winds will relax a little
bit by around 10z Monday morning, but will likely still see gusts
up to around 25 kts before gusts diminish by early afternoon.
Conditions are expected to remain VFR through the period now. Most
high resolution model guidance suggests that showers will likely
not impact the terminals, but will go ahead and keep VCSH between
6z and 10z Monday morning for now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 3 AM to 5 AM CDT Monday for KSZ057-060-
     103>105.

     Wind Advisory from 1 AM to 4 AM CDT Monday for KSZ025-102.

MO...Wind Advisory from 3 AM to 5 AM CDT Monday for MOZ005-006-014-
     015-021>023-028>031-037-038-043-044-053-054.

     Wind Advisory from 1 AM to 4 AM CDT Monday for MOZ001>004-
     011>013-020.

&&

Discussion...Pesel
Aviation...BMW
Hazardous weather outlook, Oct 11, 4:08 AM CST, 18 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Sun Oct 11 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Sun Oct 11 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Southerly winds of 30 to 35 mph are expected this afternoon ahead of
a cold front that will move through the area later tonight. There
will be a period of a few hours where winds near the front could
gust up to 45 mph. In addition, showers and thunderstorms will
develop into a line along this front. Greatest threat for severe
weather remains across far northeast Kansas and northwest Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Showers and storms may still be ongoing across northern to central
 Missouri early Monday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Oct 11, 9:38 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1038 PM CDT Sun Oct 11 2020

KSZ102-MOZ001-002-011-120430-
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-
1038 PM CDT Sun Oct 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...
ATCHISON...HOLT AND NORTHWESTERN NODAWAY COUNTIES UNTIL 1130 PM
CDT...

At 1036 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Sidney Iowa to near Summerfield
Kansas. Movement was east at 50 mph.

Wind gusts of 50 to 60 mph will be possible with these storms. Along
with the strong winds, blowing dust may result in visibility
reduction to below 1 mile.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction,
Maitland, Skidmore, Forest City, Craig, White Cloud, Rockport,
Clearmont, Elmo, Big Lake, Westboro, Watson, Quitman, Fortescue,
Bigelow and Corning.

This includes Interstate 29 between mile markers 77 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4058 9577 4057 9493 3992 9520 3992 9534
      4000 9534 4000 9531 4004 9542 4012 9539
      4018 9548 4024 9547 4026 9555 4030 9556
      4031 9566 4034 9562 4046 9564 4048 9570
      4054 9565 4056 9568 4052 9575 4057 9577
TIME...MOT...LOC 0336Z 263DEG 43KT 4074 9576 3997 9629

Leighton

The radar

The Omaha radar (KOAX), 122 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
October 11, 10:17 PM CST to 10:20 PM CST
Where
Atchison County, 2.21 mi WSW of Rockport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.410, -95.560

This report came from the a gas station on the southwest corner of I-29 and the HWY 136 interchange near Rockport, Missouri.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 920007.